Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS Wichita, KS

June 20, 2017Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 20, 2017, 6:32 PM CDT for Russell County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2017, 6:32 PM CDT (23:32 UTC)
Expired
Jun 20, 2017, 7:30 PM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:00 PM CDTTSTM WND GST 6510 N Russell, KSALSO REPORTED LARGE TREE LIMBS DOWN FROM THE THUNDERSTORM WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 1:52 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KICT 202332
SVRICT
KSC167-210030-
/O.NEW.KICT.SV.W.0162.170620T2332Z-170621T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
632 PM CDT TUE JUN 20 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Russell County in central Kansas...

* Until 730 PM CDT

* At 631 PM CDT, a severe thunderstorm was located 6 miles northeast
  of Emmeram, moving southeast at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise,
  Waldo, Wilson State Park, Wilson Lake and Russell Airport.

This includes Interstate 70 between Mile Markers 175 and 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3913 9904 3913 9848 3870 9849 3877 9904
TIME...MOT...LOC 2331Z 300DEG 28KT 3904 9906 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
3 follow-up statements
909 
WWUS53 KICT 202347
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
647 PM CDT TUE JUN 20 2017

KSC167-210030-
/O.CON.KICT.SV.W.0162.000000T0000Z-170621T0030Z/
Russell KS-
647 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR RUSSELL COUNTY...

At 646 PM CDT, a severe thunderstorm was located 8 miles north of
Russell, moving east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise,
Waldo, Wilson State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3913 9904 3913 9848 3870 9849 3877 9904
TIME...MOT...LOC 2346Z 284DEG 30KT 3900 9889 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
557 
WWUS53 KICT 210001
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
701 PM CDT TUE JUN 20 2017

KSC167-210030-
/O.CON.KICT.SV.W.0162.000000T0000Z-170621T0030Z/
Russell KS-
701 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR RUSSELL COUNTY...

At 700 PM CDT, a severe thunderstorm was located 7 miles north of
Russell, moving east at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters 65 mph winds 10 miles north of 
         Russell. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise,
Waldo, Wilson State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3913 9904 3913 9848 3870 9849 3877 9904
TIME...MOT...LOC 0000Z 291DEG 20KT 3899 9881 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
418 
WWUS53 KICT 210016
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
716 PM CDT TUE JUN 20 2017

KSC167-210030-
/O.CON.KICT.SV.W.0162.000000T0000Z-170621T0030Z/
Russell KS-
716 PM CDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR RUSSELL COUNTY...

At 716 PM CDT, a severe thunderstorm was located 9 miles south of
Luray, or 9 miles northeast of Russell, moving east at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters have reported 65 mph winds 10 
         miles north of Russell. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Russell, Lucas, Luray, Dorrance, Bunker Hill, Paradise, Waldo, Wilson
State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3913 9894 3913 9848 3870 9849 3882 9893
TIME...MOT...LOC 0016Z 286DEG 17KT 3899 9875 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:14 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 20, 6:14 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
614 PM CDT Tue Jun 20 2017

.SHORT TERM...(This evening through Friday night)
Issued at 255 PM CDT Tue Jun 20 2017

Late this afternoon-tonight: Low level moisture continues to
increase across most of wrn KS, late this afternoon, with SBCAPE
values climbing into the 4500-5000 j/kg range.  Cap is almost gone
across central KS, but lack of good convergence or a focus for
development, will lead to an isolated-widely scattered storm chance
for late this afternoon/early this evening as afternoon heating
increases, with areas across central KS reaching the convective
temp.  With this much instability and bulk shear expected to be
around 40 kts, could certainly see some severe storms with supercell
structures given the NW flow aloft for good directional shear (SPC
has already issued a SVR watch box). If severe convection develops
to the W-NW of the forecast area, think propagation will drop this
convection south-southeast into portions of central KS. Think large
hail up to ping pong ball size and 65 mph winds are the main
concerns, as 0-1 km shear is minimal and LCL heights are fairly high
for a minimal/nil tornado chance.

Propagation vectors suggest that some of the convection may linger
into the late evening hours, possibly making it as far south as
KHUT, but as the convection drops south it will encounter a more
stable environment and increasing warm air aloft which will diminish
the storms the further south they go.  So think by 03-05z the
convection will be waning, with partly cloudy skies overnight, as
warmer air aloft ends any overnight storm chances.

Wed: Low level moisture will continue to remain high over wrn Ks
into north Central Ks on Wed, but a warmer elevated mixed layer will
lead to convection shifting a little further north-northwest into
north central KS.  Could see the same setup on Wed with severe
convection once again developing to the N-NW of the forecast area,
and the convection eventually propagating south-southeast into
central KS for the evening hours through the late evening hours,
before diminishing late Wed night.  Very similar bulk
shear/instability will lead to same the threats of large hail and
damaging winds.

Thu-Thu night: Low level moisture and an unstable airmass will again
be located across northern KS on Thu.  But the setup for Thu
afternoon/evening looks a little different as a mid level shortwave
will help push a cold front south into central KS.  The increased
convergence and mid level lift is expected to lead to a more
widespread shower/thunderstorm chance for Thu afternoon/night, as
the front makes steady progress south across central KS into south
central KS.  Could see some the showers and thunderstorms linger
well into Fri morning, as the front pushes into central and south
central KS.

Fri-Fri night: A little more uncertainty on how Fri will play
out, as the GFS is a little more progressive on the southward
movement of the boundary. GFS also keeps the tropical remnants of
Cindy further to the southeast into AR and sw MO. ECMWF on the
other hand, is slower with the southward progression of the front
with remnants of Cindy possibly pushing into portions of the
forecast area east of the Turnpike, with high precip water values.
For now will go with a solid chance pop for most of srn KS, but
could see pops increased dramatically if ECMWF is correct, with
the tropical remnants. Pops for Fri night could possibly increase
as well, if this scenario plays out.

Ketcham

.LONG TERM...(Saturday through Tuesday)
Issued at 255 PM CDT Tue Jun 20 2017

Cooler drier air looks to push into the area for the weekend,
with the cold front pushing well south of the area. If the ECMWF
plays out, the cold front may push all the way into the Gulf coast
states. Canadian high pressure looks to build into the plains,
with cooler and drier air pushing south across the forecast area.
This may lead to min temps dropping into the middle 50s with max
temps on Sun in the middle 70s.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 614 PM CDT Tue Jun 20 2017

Widely scattered strong to severe convection may move southeast
into parts of central Kansas this evening, mainly affecting the
KRSL and KGBD terminals. Otherwise, the diurnally driven storms
should quickly wane a couple hours after sunset. South winds will
prevail through Wednesday, becoming stronger and gusty again in
the afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  96  70  93 /  10   0  10   0
Hutchinson      70  95  70  94 /  20   0  20   0
Newton          69  94  69  92 /  20   0  10   0
ElDorado        68  92  69  90 /  10   0  10   0
Winfield-KWLD   68  94  69  91 /  10   0   0   0
Russell         71  98  71  97 /  50  10  30   0
Great Bend      71  97  70  96 /  40  10  30   0
Salina          71  97  72  96 /  30   0  20   0
McPherson       70  96  70  94 /  20   0  20   0
Coffeyville     66  92  68  90 /   0   0   0   0
Chanute         67  91  68  90 /   0   0   0   0
Iola            67  91  68  90 /   0   0   0   0
Parsons-KPPF    67  92  68  90 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...KED
Hazardous weather outlook, Jun 20, 3:39 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Tue Jun 20 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Tue Jun 20 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms are possible late this afternoon and this evening,
especially along and west of a Salina to McPherson to Hutchinson
line. The strongest activity will be capable of golf ball size hail
and 70 mph winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will remain in the forecast for portions of
central Kansas for Wednesday during the late afternoon and early
evening. The greatest chance for severe weather in the form of
large hail and damaging winds will be generally from Russell and
Barton counties on west and northwest.

Another round of thunderstorms is possible Thursday during the late
afternoon and early evening, mainly across northern and western
portions of Kansas. The greatest severe weather threat should remain
generally north of Interstate 70, and also over western Kansas.

Heat indices will flirt with 100 degrees Wednesday afternoon across
central Kansas.

A few more rounds of thunderstorms may impact the region Friday
into Friday night, and possibly again Saturday into Saturday
evening. A handful of strong to marginally severe storms are
possible throughout this period, along with heavy rainfall
especially across southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across central Kansas late this
afternoon and early this evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

ADK/Ketcham

In the hours before

Special weather statement, Jun 20, 6:17 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
617 PM CDT TUE JUN 20 2017

KSZ032-202345-
Russell KS-
617 PM CDT TUE JUN 20 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 645 PM CDT

* At 616 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Natoma, or 15 miles north of
  Emmeram...moving southeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Bunker Hill, Paradise,
  Waldo, Wilson State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3913 9904 3913 9848 3883 9849 3883 9904
TIME...MOT...LOC 2317Z 300DEG 30KT 3916 9904

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:17 PM CDTSpecial Weather StatementICTRussell28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.